SEARCH

SEARCH BY CITATION

ABSTRACT

We report two cases of severe lactic acidosis due to massive metformin ingestion. The first case was a 37-year-old man who was discovered several hours after ingesting 45 g of metformin. He had severe lactic acidosis (blood pH 6.81bicarbonate 4 mEq/Llactate 25.7 mEq/L). Despite intravenous bicarbonate therapyhe decompensated and was placed on a combination of hemodialysis and charcoal hemoperfusion for a continuous time of 25 hours. His hospital course was complicated by acute renal failure requiring a period of intermittent hemodialysis. He has since made a complete recovery. The second case was a 53-year-old man who ingested 50 g of metformin. He also presented with severe lactic acidosis (blood pH 6.85bicarbonate 3 mEq/L and lactate 28.4 mEq/L) and deteriorated despite intravenous bicarbonate therapy. He was placed on hemodialysis as a continuous therapy for 21 hours. His hospital course was complicated by acute renal failure requiring a period of intermittent hemodialysis. He has subsequently made a complete recovery. Metformin-associated lactic acidosis carries a high mortality rate. Prolonged hemodialysis should be considered as an early treatment option in these cases.